Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 143, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 10, 2011, 5:43 PM MST for Pima County, Arizona. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2011, 5:43 PM MST (00:43 UTC)
- Expired
- Sep 10, 2011, 6:45 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 6:11 PM MST | HAIL 1 | Tucson, AZ | |
| Sep 10, 6:35 PM MST | TSTM WND DMG | 7 Ese Catalina Foothill, AZ | LARGE MESQUITE TREE ACROSS ROAD AT RUDASIL AND TIBURON ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
892 WUUS55 KTWC 110043 SVRTWC AZC019-110145- /O.NEW.KTWC.SV.W.0143.110911T0043Z-110911T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 543 PM MST SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA... * UNTIL 645 PM MST * AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR TUCSON...AND MOVING NORTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA FOOTHILLS...DOVE MOUNTAIN...SABINO CANYON...SEVEN FALLS... CATALINA STATE PARK...CATALINA...MOUNT LEMMON/SUMMERHAVEN AND REDINGTON. THE TUCSON INTERNATIONAL AIRPORT RECORDED A WIND GUST TO 66 MPH EARLIER THIS AFTERNOON. THIS WARNING REPLACES A COUPLE OF WARNINGS THAT WERE ISSUED EARLIER THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM OR CLOSET. && LAT...LON 3250 11134 3251 11046 3192 11046 3193 11134 TIME...MOT...LOC 0042Z 211DEG 13KT 3224 11084 $$
1 follow-up statement
878 WWUS55 KTWC 110148 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 648 PM MST SAT SEP 10 2011 AZC019-110155- /O.EXP.KTWC.SV.W.0143.000000T0000Z-110911T0145Z/ PIMA AZ- 648 PM MST SAT SEP 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS EXPIRED... THE STORM THAT PRODUCED WIND GUSTS TO NEAR 70 MPH AND NUMEROUS REPORTS OF HAIL HAS BEEN STEADILY DECREASING IN INTENSITY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AT 645 PM MST. HOWEVER...THE MAIN THREAT WITH THESE STORMS NOW WILL BE HEAVY RAIN WITH NUMEROUS REPORTS OF GREATER THAN 1 INCH OF RAIN ACROSS THE CITY. A FLASH FLOOD WARNING FOR A LARGE PART OF NORTHEAST PIMA COUNTY...INCLUDING THE TUCSON METRO AREA IS IN EFFECT UNTIL 7 PM MST...BUT WILL LIKELY BE EXTENDED. LAT...LON 3250 11134 3251 11046 3192 11046 3193 11134 TIME...MOT...LOC 0145Z 211DEG 13KT 3243 11070 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:15 PM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 10, 2:15 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SAT SEP 10 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL CONTINUE TO HELP CREATE VERY FAVORABLE CONDITIONS FOR THUNDERSTORMS THIS WEEKEND AND EARLY IN THE NEW WEEK. SOME STORMS WILL BE QUITE STRONG AND GENERATE HEAVY RAINFALL. A GRADUAL DRYING TREND WITH DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS WILL THEN OCCUR BY THE END OF THE UPCOMING WEEK. && .DISCUSSION...12Z KTWC SOUNDING HAD SOME CONVECTIVE INHIBITION BUILT IN AND AS EXPECTED THERE WAS SLOWER DEVELOPMENT THAN YESTERDAY...BUT STRONG STORMS ARE HAVING NO TROUBLE PUSHING INTO AND EVEN FORMING IN VALLEY LOCATIONS. SHEAR...MOISTURE AND FLOW WAS INDEED QUITE FAVORABLE FOR STRONG REDEVELOPMENT OF WIDESPREAD STORMS BY MID AFTERNOON. SOUTHEAST ARIZONA WILL ONCE AGAIN SEE A VERY FAVORABLE UPPER LEVEL DIFFLUENT REGIME. WESTERLY FLOW WOULD NORMALLY BE DRYING...BUT THERE IS MOISTURE UPSTREAM FOR THE NEXT 12 TO 18 HOURS WITH THIS FLOW. AT ANY RATE...LOW LEVEL FLOW IS SOUTHERLY SO OUR MOISTURE SUPPLY IS GOOD. AN EARLY LOOK AT THE 12Z RUC WRF FROM THE UOFA SHOWS A TENDENCY FOR CLOUD STREETS...TRAINING AND BACKBUILDING STORMS AS WELL AS POTENTIAL HORIZONTAL ROLL VORTICES...WHICH WHEN COMBINED WITH INTERSECTING OUTFLOWS FROM COLLAPSING STORMS CAN CAUSE SEVERE CONCERNS. ANOTHER DAY WITH LARGE HAIL...HEAVY AND POSSIBLY FLOODING RAIN...AND DAMAGING WINDS ALL CONCERNS. SUNDAY MAJOR FEATURES SHARPEN AND OUR WESTERLY TO SOUTHWESTERLY FLOW BECOMES SOUTHERLY JUST AS THE MOISTURE OUT WEST DIMINISHES. WITH DEEPER MOISTURE PUSHING IN HEAVY RAIN AND WET MICROBURSTS A CONCERN...BUT PERHAPS OVERALL LESS SHEAR AND LESS OF A TENDENCY FOR LARGE SCALE ORGANIZATION. A BUSY DAY NONE THE LESS. AS THE LOW LIFTS AND SHEARS THROUGH NORTHERN ARIZONA THE FIRST HALF OF THE WEEK...EXPECT THE RESULTING SOUTHWESTERLY FLOW UNDER THIS FEATURE TO BEGIN TO DRY THINGS OUT. BY THE END OF NEXT WEEK THE RIDGE IS ORIENTED INTO A BLOCKING POSITION THROUGH SOUTHERN TEXAS AND NORTHERN MEXICO...EFFECTIVELY SHUTTING OFF ANY ADDITIONAL NEW MOISTURE AND DRYING IN DRIER AIR FROM THE WEST. && .AVIATION...SCT TSRA/SHRA INCREASING INTO THIS EVENING. TSRA/SHRA TO DECREASE IN COVERAGE 08Z-12Z SUNDAY BUT SOME ACTIVITY WILL REMAIN INTO THE MORNING HOURS. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS AT 8K-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY AND DURING THE UPCOMING WEEK. STRONG... ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 9:50 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST SAT SEP 10 2011 AZZ503-504-506>509-511>514-110700- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- 950 AM MST SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A VERY MOIST AIRMASS TRACKING FROM NORTHERN MEXICO INTO SOUTHERN ARIZONA...AND THE INFLUENCE OF A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHERN CALIFORNIA WILL RESULT IN SIGNIFICANT RAINFALL ACROSS THE SOUTHEAST CORNER OF ARIZONA THIS AFTERNOON INTO TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE LATE EVENING HOURS. THE MAJORITY OF THE RAINFALL WILL BE EAST OF A NOGALES TO PICACHO LINE...WITH WIDESPREAD RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING AS MUCH AS 2.00 INCHES. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE LIKELY AGAIN SUNDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 10, 1:44 PM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 144 PM MST SAT SEP 10 2011 AZZ504>506-102130- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 144 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA COUNTIES UNTIL 230 PM MST... AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AVRA VALLEY...OR 9 MILES NORTHWEST OF MARANA...MOVING NORTHEAST AT 10 MPH AND ABOUT TO CROSS INTERSTATE 10. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK. LAT...LON 3272 11128 3251 11106 3238 11127 3249 11144 TIME...MOT...LOC 2044Z 220DEG 9KT 3251 11128 MEYER
Special weather statement, Sep 10, 2:49 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 249 PM MST SAT SEP 10 2011 AZZ507-508-513-102230- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 249 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 330 PM MST... AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENSON...OR 28 MILES NORTH OF SIERRA VISTA...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...I-10 AND TEXAS CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3228 11022 3214 10998 3186 11026 3196 11043 TIME...MOT...LOC 2149Z 215DEG 12KT 3198 11029 MEYER
Special weather statement, Sep 10, 4:18 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 418 PM MST SAT SEP 10 2011 AZZ502-504-110000- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 418 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM MST... AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SANTA ROSA RANCH...OR 15 MILES NORTHEAST OF SELLS...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA RANCH...SAN PEDRO AND QUEENS WELL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3232 11168 3212 11142 3193 11174 3204 11187 TIME...MOT...LOC 2318Z 222DEG 13KT 3210 11168 MEYER
Special weather statement, Sep 10, 4:48 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 448 PM MST SAT SEP 10 2011 AZZ504-514-110030- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 448 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 530 PM MST... AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEST AND NORTHWEST TUCSON...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...NORTHWEST TUCSON...ORO VALLEY...AND CATALINA FOOTHILLS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3244 11114 3238 11075 3219 11101 3228 11120 TIME...MOT...LOC 2347Z 212DEG 14KT 3231 11105 MEYER
Local storm report, Sep 10, 4:58 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 SSW ORACLE 32.61N 110.79W
09/10/2011 E0.88 INCH PINAL AZ TRAINED SPOTTER
&&
EVENT NUMBER TWC1100110
ZELLLocal storm report, Sep 10, 5:33 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
533 PM MST SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 2 SSE TUCSON 32.21N 110.93W
09/10/2011 M66 MPH PIMA AZ ASOS
TUCSON INTERNATIONAL AIRPORT RECORDED A WIND GUST TO 66
MPH.
&&
EVENT NUMBER TWC1100111
MOLLEREThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 47 min |
| Sep 10, 5:17 PM MST | Areal Flood Advisory | TWC | Cochise | 88 min |
| Sep 10, 5:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 24 min |
| Sep 10, 5:24 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Sep 10, 5:39 PM MST | Flash Flood Warning | TWC | Pima | 81 min |
| Sep 10, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Sep 10, 6:08 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Sep 10, 6:08 PM MST | Flash Flood Warning | TWC | Cochise | 82 min |
| Sep 10, 6:59 PM MST | Flash Flood Warning | TWC | Pima | 91 min |
| Sep 10, 7:20 PM MST | Areal Flood Advisory | TWC | Cochise | 85 min |
| Sep 10, 8:29 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.